[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.216.242. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 23, 1981

Effects of Aspirin and Acetaminophen on the Liver

Author Affiliations

From the Veterans Administration Medical Center, George Washington University, Georgetown University, and Uniformed Services University of the Health Sciences, Washington, DC.

Arch Intern Med. 1981;141(3):333-342. doi:10.1001/archinte.1981.00340030065013
Abstract

• The mechanism for aspirin-caused liver injury is not clear. Aspirin produces hepatotoxic reactions as a cumulative phenomenon, requiring days or weeks to develop. Patients with active rheumatic or collagen disease, as well as children, are especially susceptible. Blood levels of salicylate higher than 25 mg/dL are particularly likely to lead to hepatic injury. Levels lower than 15 mg/dL rarely do. The mechanism for acetaminophen liver damage is quite clear. It produces hepatic injury as a result of a large single overdose, usually suicidal in intent. Patients with acetaminophen blood levels higher than 300 mg/dL at four hours after intake are most likely to develop hepatic damage; when N-acetylcysteine is used within the first ten hours after ingestion of an overdose, the recovery rate is reported to be virtually 100%. The conditions of patients receiving long-term full doses of either aspirin or acetaminophen should be intermittently monitored for hepatic injury.

(Arch Intern Med 1981;141:333-342)

×